Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Aberdeen, SD

July 28, 2002McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2002, 8:26 PM CDT for McPherson County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 8:26 PM CDT (01:26 UTC)
Expired
Jul 28, 2002, 9:00 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:32 PM CDTHail 0.75Leola, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS53 KABR 290126
SVRABR
SDC089-290200-
/NEW.KABR.SV.W.0198.290126-290200/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF LEOLA...OR ABOUT 20 MILES NORTH
  OF IPSWICH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WETONKA AROUND 835 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 28, 3:25 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN JUL 28 2002

S/WS MOVG THROUGH ALONG WITH WAA...GOOD INSTABILITY AND MOISTURE
WILL CONTINUE TO BRING TSRAS TO MAINLY NE SD AND WC MN THIS EVENING.
SOME TSRAS IN ND COULD DROP INTO NC SD THIS EVENING. OTHERWISE...AS
THE PRECIP MOVES EAST LATER THIS EVENING SKIES WILL GO CLEAR TO P/C
ACROSS THE CWA. TEMPS SHOULD COOL OFF PRETTY GOOD TONIGHT WITH NOT
MUCH FOR WIND LATER AND CLOUDS. THE MDLS SHOW ZONAL FLOW ACROSS THE
CWA ON MON AND TUES WITH FAIRLY LOW MEAN RH. MONDAY LOOKS TO BE DRY
ACROSS THE CWA WITH W TO NW WINDS AND LOWER HUMIDITY. MON AND TUES
TEMPS SHOULD BE FAIRLY SIMILAR IN THE MID 80S TO LOWER 90S ACROSS
THE CWA. THE ETA AND AVN SHOW A S/W SLIDING ACROSS THE REGION TUES
AND TUES EVENING. ALTHOUGH THE AVN IS THE ONLY ONE WITH ANY QPF WITH
IT. WILL LEAVE TUES DRY FOR NOW. THE NEXT CHANCE OF PRECIP WILL COME
ON WED AND WED NIGHT AS THE AVN SHOWS A STRONG S/W SLIDING ACROSS TO
THE NORTH OF THE CWA AND PUSHING A COLD FRONT SOUTH ACROSS THE CWA
WED AFTN AND EVENING.

.EXTENDED DISCUSSION...

AVN PAINTS A MORE AMPLIFIED PICTURE THAN DOES THE CANADIAN AND ECMWF
FOR MIDDLE OF THE WEEK. AVN SEPARATES PIECE OF ENERGY IN WEST COAST
TROF AND PUSHES ENERGY ACROSS INTERNATIONAL BORDER. ASSOCIATED
SURFACE COLD FRONT PROGGED TO PUSH CLEAR THROUGH CWA SO THAT
THURSDAY AND FRIDAY WOULD BE DRY HIGH PRESSURE DOMINATED DAYS. THEN
REINTRODUCE A FLAT RIDGE OVER CENTRAL US THAT PERSISTS UNTIL UPPER
LEVEL DISTURBANCE RIDES DOWN LEE-SIDE OF RIDGE IN THE TAIL END OF
THE EXTENDED. ECMWF IS MUCH MORE RESERVED WITH ONLY A HINT OF A
SURFACE FRONT SLIDING SOUTH AND BECOMING STATIONARY ACROSS CWA
THROUGH SATURDAY OF THE EXTENDED. ENSEMBLE PRECIP MEANS OF THE AVN
EXT LOOK TO COINCIDE MORE WITH THE ECMWF SOLUTION THAN ITS OWN
SOLUTION. NOT MUCH CONFIDENCE IN THIS PACKAGE...SO WILL KEEP PRECIP
OUT FOR NOW AND STICK SOMEWHAT CLOSE TO MEX GUIDANCE THIS TIME
AROUND.

.ABR...NONE

MOHR/DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:11 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.